Welcome to Withdrawal Hell

NOTE: I wrote this entry about a week ago and couldn’t get it to post. My symptoms disappeared as fast as they came after almost exactly twenty-four hours, which I really hope is a pattern that will hold for my next reduction in dose.

It’s been about four days since I took my first lower dose and I feel like crap.

It’s not unexpected. When I was a teenager I was prescribed Paxil, which has a bad reputation but was a miracle drug for me. I decided to try something else after a couple years because I let people get in my head about the side effects, which didn’t really bother me all that much (because, for the first time in my life, I felt AMAZING). Withdrawal from Paxil is INTENSE. I remember feeling like a drug addict detoxing. In a nutshell, it sucked.

After a few tries, my psychiatrist finally ended up putting me on Effexor, which works similarly to Paxil. It worked great, and I’ve been very happy with it until this past year when it stopped treating my anxiety effectively. Many anti-depressants poop out eventually, but I’d been on Effexor for about 15 years at this time, so it was a good run.

I knew getting off Effexor was going to be long and unpleasant, and so did my doctor. (I cannot stress enough to go to a psych doctor for your medication. General Practitioners just don’t have the training and education to keep up with these specialized meds and often have people go down in dose way too fast.) I was prescribed a new medication which has worked wonderfully for my anxiety and I’ve been feeling really good for the past couple months, but the time had come to start the process of giving up Effexor.

My doctor knows I had a hard time getting off Paxil so she’s taking me down very slowly. The plan is to get me completely off by the end of the year. So four days ago I went from taking 300mg to taking around 250ish milligrams.

The first couple of days were uneventful, but yesterday I felt my first ‘brain zap’. (if you’ve never experienced them, you lucky dog, I describe it as static electricity to the brain/upper body) Shortly followed by minor nausea and dizziness, as well as a mild headache.

All in all, it could be worse. It’s like when you’re getting over being sick and you don’t really have any symptoms anymore but you generally feel like crap. I just have to rest and be kind to myself while I ride it out.

Hopefully the symptoms won’t last a long time, but they will likely reappear every time I lower my dose. I’m ready, I’m prepared, and don’t have to worry about my anxiety symptoms coming back because I’ve already got other medications on the job. It’s not fun, but I’ve got this.

The hardest part for me is to balance not pushing myself too hard with getting out of the house regularly. My first instinct is to be a hermit and never leave, but that’s my social anxiety and agoraphobia talking and I won’t let them win.

Mental Illness has left me feeling hopeless for long periods of my life, but despite the general sick feeling I’m dealing with today, I feel hope. Hope that things will slowly improve.

So take that, Effexor withdrawals. You’re not going to rule my life.

**DISCLAIMER: I am NOT a medical professional. I am merely a patient who has been treating my mental illness for many years with medication. Nothing I say should be taken as medical advice; go to your doctor for that. I am merely sharing my experiences with others.

Have you ever had withdrawal symptoms while going off medication? How did you deal with it? (If you’ve never had the pleasure, feel free to ask any questions you might have about the process. I’m happy to share my experiences.)

You may also like

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge